Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 67, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 8, 2009, 2:14 PM CDT for Macon County, Sumner County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 2:14 PM CDT (19:14 UTC)
- Expired
- May 8, 2009, 2:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Macon County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOHX 081914 TOROHX TNC111-165-081945- /O.NEW.KOHX.TO.W.0067.090508T1914Z-090508T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 214 PM CDT FRI MAY 8 2009 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN MACON COUNTY IN MIDDLE TENNESSEE... CENTRAL SUMNER COUNTY IN MIDDLE TENNESSEE... * UNTIL 245 PM CDT * AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES SOUTHWEST OF WESTMORELAND...OR NEAR GALLATIN...MOVING NORTHEAST AT 55 MPH. * THE TORNADO WILL BE NEAR... WESTMORELAND BY 225 PM CDT... JUST NORTH OF LAFAYETTE BY 235 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR CENTRAL TENNESSEE. && LAT...LON 3657 8601 3643 8646 3651 8651 3665 8611 TIME...MOT...LOC 1913Z 241DEG 46KT 3646 8643 $$ 19
1 follow-up statement
000 WWUS54 KOHX 081927 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 227 PM CDT FRI MAY 8 2009 TNC111-165-081945- /O.CON.KOHX.TO.W.0067.000000T0000Z-090508T1945Z/ MACON TN-SUMNER TN- 227 PM CDT FRI MAY 8 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR EAST CENTRAL SUMNER AND NORTHWESTERN MACON COUNTIES... AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WESTMORELAND...OR 11 MILES NORTHWEST OF HARTSVILLE...MOVING NORTHEAST AT 35 MPH. THE TORNADO WILL BE NEAR... WESTMORELAND BY 230 PM CDT... EULIA BY 235 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR CENTRAL TENNESSEE. && LAT...LON 3657 8601 3643 8646 3651 8651 3665 8611 TIME...MOT...LOC 1926Z 241DEG 46KT 3654 8624 $$ BOYD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 2:11 PM CDT, 3 minutes earlier.
Area forecast discussion, May 8, 2:11 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 211 PM CDT FRI MAY 8 2009 .MESOSCALE UPDATE...COMMA-HEAD COMPLEX CONTINUES TO SPIN ACROSS SOUTHERN ILLINOIS AND WESTERN KY WITH THE SOUTHERN END OF CONVECTION DOWN INTO NORTHWESTERN MIDDLE TN AT 2 PM. STORM OF CONCERN IS NOW IN ROBERTSON COUNTY JUST WEST OF SPRINGFIELD. STORM HAS DEVIATED SLIGHTLY TO THE RIGHT AND APPEARS TO BE HOLDING TOGETHER FAIRLY WELL. PUBLIC REPORTED A FUNNEL CLOUD NEAR ADAMS A FEW MOMENTS AGO. STORM IS ALSO RIDING ALONG A RATHER TIGHT EQUIVALENT POTENTIAL TEMPERATURE GRADIENT THAT EXISTS ACROSS NORTHERN MIDDLE TN AT THIS TIME. AIRMASS REMAINS VERY UNSTABLE ACROSS MIDDLE TENNESSEE WITH LIFTED INDICES DOWN TO A -8 ACROSS WEST HALF. && .OHX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR TNZ005>011- 022>034-056>066-075-077>080-093>095. && BOYD
Hazardous weather outlook, May 8, 1:08 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 108 PM CDT FRI MAY 8 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-091030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 108 PM CDT FRI MAY 8 2009 ...TORNADO WATCH IN EFFECT FOR WESTERN MIDDLE TENNESSEE UNTIL 400 PM... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN MIDDLE TENNESSEE UNTIL 700 PM... ...FLASH FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT IS MOVING TOWARD MIDDLE TENNESSEE THIS AFTERNOON. THE ENVIRONMENT ACROSS THE MID STATE IS HIGHLY UNSTABLE, AND MODERATELY SHEARED, MEANING THAT SEVERE STORMS AND ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND EVENING. FLASH FLOODING IS ALSO POSSIBLE AS WIDESPREAD HEAVY RAIN DEVELOPS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT SATURDAY, AND FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED. ROSE
In the hours before
Special weather statement, May 8, 12:20 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1220 PM CDT FRI MAY 8 2009 TNZ005>007-022>027-056>061-093>095-081830- STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON- CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL- WAYNE-LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY... KINGSTON SPRINGS...NASHVILLE...LINDEN...LOBELVILLE... CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA... LEWISBURG...WAYNESBORO...LAWRENCEBURG...PULASKI 1220 PM CDT FRI MAY 8 2009 ...TORNADO WATCH UNTIL 4 PM CDT THIS AFTERNOON... CURRENTLY THUNDERSTORMS ARE MOVING ACROSS WESTERN TENNESSEE AND WESTERN KENTUCKY. THESE STORMS WILL MOVE INTO NORTHWEST BY 1 PM...AND CONTINUE EAST. THE ENVIRONMENT ACROSS MIDDLE TENNESSEE IS SUCH THAT A FEW STORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. NOW IS THE TIME TO THINK OF A PLACE TO TAKE SHELTER SHOULD A TORNADO WARNING BE ISSUED FOR YOUR AREA. THE FOLLOWING ARE A FEW SAFETY RULES... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY. TNZ008>011-028>034-062>066-075-077>080-081830- SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM- OVERTON-FENTRESS-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND- BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN- INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA... BYRDSTOWN...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE... GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT... MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE... FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...MANCHESTER... MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...SPENCER 1220 PM CDT FRI MAY 8 2009 ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH 2 PM CDT. HOWEVER...WITH THE UNSTABLE ENVIRONMENT ACROSS EASTERN MIDDLE TENNESSEE THIS AFTERNOON...STRONGER STORMS ARE LIKELY TO DEVELOP THAT MAY PRODUCE HAIL AND GUSTY WINDS. BOYD
Local storm report, May 8, 2:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM FUNNEL CLOUD 7 SSW ADAMS 36.49N 87.11W
05/08/2009 ROBERTSON TN EMERGENCY MNGR
MILE MARKER 16 ON INTERSTATE 24, PUBLIC REPORT RELATED BY
EMA
&&
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:10 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 35 min |
| May 8, 4:18 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Williamson | 27 min |
| May 8, 4:32 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Robertson, Sumner | 43 min |
| May 8, 5:49 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 26 min |
| May 8, 6:18 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Warren | 27 min |
| May 8, 8:41 AM CDT | Areal Flood Advisory | OHX | Davidson | 3 hr |
| May 8, 11:30 AM CDT | Flash Flood Watch | OHX | Bedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more | 37 hr |
| May 8, 1:05 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 40 min |
| May 8, 1:16 PM CDT | Tornado Warning | OHX | Montgomery, Stewart | 44 min |
| May 8, 1:43 PM CDT | Tornado Warning | OHX | Montgomery, Robertson | 47 min |
| May 8, 2:30 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 30 min |
| May 8, 2:30 PM CDT | Tornado Warning | OHX | Robertson, Sumner | 45 min |
| May 8, 2:38 PM CDT | Tornado Warning | OHX | Macon | 37 min |
| May 8, 2:59 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 16 min |
| May 8, 3:08 PM CDT | Tornado Warning | OHX | Clay, Macon | 22 min |
| May 8, 3:14 PM CDT | Tornado Warning | OHX | Macon | 31 min |
| May 8, 3:23 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton | 22 min |
| May 8, 3:24 PM CDT | Tornado Warning | OHX | Clay, Overton, Pickett | 51 min |
| May 8, 3:32 PM CDT | Tornado Warning | OHX | Overton, Pickett | 28 min |
| May 8, 3:59 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 46 min |
| May 8, 4:02 PM CDT | Tornado Warning | OHX | Fentress, Pickett | 28 min |
| May 8, 4:07 PM CDT | Areal Flood Advisory | OHX | Fentress, Overton, Pickett | 3 hr |
| May 8, 4:29 PM CDT | Tornado Warning | OHX | Fentress | 16 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.